Indiana, 2023

Tornadoes and Damaging Winds in Indiana, February 27, 2023

February 27, 2023 · NWS IND · 9 events in 6 counties and zones

A potent cyclone crossed northern Illinois, bringing central Indiana into its warm sector. This allowed very strong vertical wind shear courtesy of the system's strong low-level jet stream to combine with the warm sector's adequate instability, producing several severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$360,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A potent cyclone crossed northern Illinois, bringing central Indiana into its warm sector. This allowed very strong vertical wind shear courtesy of the system's strong low-level jet stream to combine with the warm sector's adequate instability, producing several severe thunderstorms. Near the greatest shear and instability, small supercell thunderstorms produced severe straight line winds, with one supercell spawning two EF-1 tornadoes in Hancock County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 27, 12:34 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Feb 27, 12:34 AM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Indianapolis IN
1234 AM EST Mon Feb 27 2023

...Updated Aviation Discussion...

.Forecast Update...
Issued at 957 PM EST Sun Feb 26 2023

The forecast remains on track with only minor adjustments made to
match observations. Current surface analysis shows a strong low near
the central plains and a weak high across the Mid-Atlantic. This
low will move towards the Great Lakes Region and lead to a
tightening pressure gradient late tonight into Monday. Expect
winds to begin increasing overnight as a result. GOES16 shows a
large area of high clouds associated with this system already
streaming into central Indiana. Clouds will continue to increase
in coverage and rain will begin later tonight as a warm front
lifts north.

&&

.Short Term...(This evening through Monday)
Issued at 220 PM EST Sun Feb 26 2023

- Wind Advisory Monday; Gusts to 50 MPH possible.
- Rain expected on Monday; Thunderstorms possible.

Surface analysis early this afternoon shows a large area of high
pressure in place from the deep south, across Indiana to the Great
Lakes and Ontario. Aloft, water vapor showed deep low pressure over
the American southwest (which will become a big player in our
weather on Monday), with ridging building across the plains states.
This was resulting in lee side subsidence across the Ohio Valley. A
tropical plume of moisture was streaming across TX within the ridge
and extended toward the Ohio and Tennessee River Valleys. GOES16
shows high clouds associated with this plume streaming across the
southern half of Indiana. Dew points across the area were in the
lower to mid 30s.

Tonight...

Increasing clouds will be expected tonight, with scattered rain
showers developing late. The previously discussed upper low across
the southwestern states is expected to make quick progress across
the plains toward Illinois overnight. Initially this evening the
ridging aloft to the west is expected to continue to build across
Indiana and the Ohio Valley leading to continued subsidence along
with warm air advection through the overnight period.  However, As
the upper low pushes across the plains, associated surface
cyclogenesis is expected to occur over Kansas. The 295K Isentropic
surface shows the arrival of strong isentropic lift over Indiana
ahead of the approaching low, with specific humidities over 8
g/kg. Forecast soundings suggest a gradual saturation through the
night with a saturated column arriving near 12Z and pwats over 1
inch. Given the flow of the tropical plume arriving in the Ohio
Valley, this should result in increasing clouds along with the
development of showers late as the column becomes saturated as the
forcing dynamics increase with the approach of the Low pressure
system from the west. HRRR suggest showers arriving from the
southwest late tonight within the isentropic lift. Thus will
continue with a dry forecast this evening, but increasing pops
overnight especially after 09Z. Given the ongoing warm air
advection, expect steady or slowly rising temps overnight. Lows
temps within the 12 hour tonight period will be achieved during
the evening prior to the arrival cloud cover and warm air
advection as temps in the lower 50s will be common by sunrise on
Monday.

Monday...

An active weather day is in store on Monday. The previously
mentioned surface low  is expected to track across northern Illinois
to Michigan through the day, deepening all the way. The past of this
system will keep Central Indiana within the warm sector. Due to the
deepening low, a strong low level jet is expected to pass across
Central Indiana with speeds in excess of 60 knots at 850mb. As
expected, the surface pressure gradient is sharp.  Aloft, the
associated upper system also is expected to push across Indiana
through the day becoming negatively tilted through the process.
These features will result in favorable forcing dynamics as forecast
soundings remain deeply saturated though much of the day and pwats
remain over 1 inch.  Forecasts soundings fail to show much in the
way of instability, and remain mainly saturated moist adiabatic.
Given the favorable forcing and moisture along with an approaching
surface cold front associated with the system, showers and perhaps a
thunderstorm will be expected. Due to the strong winds aloft and the
strong pressure gradient, any downburst could allow some of the
stronger winds aloft to mix downward. Thus for now the ongoing wind
advisory will continue as a windy day with high gusts appears
reasonable. Gusts on Monday could reach near 50 mph, causing tree
damage and possible power outages, and damage to unsecured objects.
Will use categorical pops, but given the expected clouds and rain
will try to keep highs contained to the lower 60s.

&&

.Long Term...(Monday night through Sunday)
Issued at 220 PM EST Sun Feb 26 2023

Tuesday and Wednesday...

Much quieter weather will ensue for the beginning of the Long Term
as weak high pressure builds in a modest CAA regime Monday night.
Any cold air intrusion will be brief as the Ohio Valley remains
in generally S-SW flow with broad troughing over the Inter-
Mountain West. A weak shortwave looks to develop along a mid level
jet Tuesday night that will further reinforce this southerly
flow, pushing temperatures well above normal by mid-week. Cannot
rule out light rain showers on Wednesday within a corridor of
isentropic lift and moisture return, but greatest QPF should
remain south within stronger dynamics as a secondary low develops
over the Mississippi Valley.

Thursday through Saturday...

The main focus on the long term will be on the impending development
of a deep low pressure system late next week. Currently, this lobe
of energy is over the northern Pacific, but will traverse down the
Western Coast, eventually entering a favorable cyclogenesis
environment over the desert SW. After which ensemble member are
widely varied on low track, but are fairly consistent on deep
cyclogenesis somewhere over the Great Lakes/Ohio Valley region.
Current thoughts are for this system to gradually trend northward
as snow depth to the north and mid week warmth help develop a
quasi-baroclinic zone, but many potential solutions, including
snow are still in play.

One feature to keep an eye on will be the placement of a potential
surface high over Ontario. The push of CAA along the CCB will
greatly impact the temperature gradient north of the warm front, and
if this high continues to trend eastward, less cold air could lead
to above freezing temperatures and therefor a cold rain instead
of snow. Still enough possibilities remain for an impactful winter
event, and should be closely monitored in the coming days.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1234 AM EST Mon Feb 27 2023

Impacts:

* Lowering ceilings IFR later tonight with rain

* Strong winds start early Monday and gusts will peak during the
  afternoon

Discussion:

Rain will increase in coverage through the night and ceilings will
lower. Overall deteriorating conditions will occur. Winds will
steadily increase through early morning and the strongest speeds
will be behind the rain band by midday or early afternoon as winds
veer and mixing increases. Gusts over 40 knots may occur.

Confidence is moderate to high through the morning, but decreases
midday onward. Ceilings may vary some during the afternoon with a
window for VFR possible, then deteriorating with cyclonic flow and
moisture advection later in the day into the evening. Wind gusts may
stay up into the evening but should decrease from earlier in the day
when gradient is tighter and mixing is more significant.

Brief non-convective low level wind shear may occur, but surface
gradient is strong enough that speed difference across the lower
2,000 feet probably won't be that significant. Turbulent,
nonetheless, in the boundary layer with mechanical and some thermal
mixing.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 AM this morning to 7 PM EST this evening
for INZ021-028>031-035>049-051>057-060>065-067>072.

&&

Update...Melo
Short Term...Puma
Long Term...Updike
Aviation...BRB
Hazardous weather outlook, Feb 26, 3:27 PM EST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
327 PM EST Sun Feb 26 2023

INZ021-028>031-035>049-051>057-060>065-067>072-272030-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
327 PM EST Sun Feb 26 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong non-thunderstorm wind gusts up to 50 mph are likely on
Monday.

There is a chance for thunderstorms on Monday. Isolated severe storms
with damaging wind gusts are possible. Lightning is a hazard with
any thunderstorm.

Snow is possible for part of the area on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for Monday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Indianapolis radar (KIND), 61 km away, was scanning. The volume nearest the first event began at 06:35 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
February 27, 1:35 AM EST
Where
Shelby County, 1.9 mi E of Geneva
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.402, -85.684

Thunderstorm winds downed individual trees at five separate locations to the southeast of Shelbyville, along or near a line from the intersection of County Roads 200 East and 600 South to the community of Blue Ridge.

Thunderstorm Wind, Shelby

When
February 27, 1:04 PM EST
Where
Shelby County, 0.41 mi NE of Fairland
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.584, -85.864

Thunderstorm winds downed a tree and a power pole into a house.

Tornado, Hancock

When
February 27, 1:28 PM EST to 1:34 PM EST
Where
Hancock County, 2.42 mi S of Mc Cordsville to 2.08 mi SE of Fortville
Rating
EF1
Path length
5.24 mi
Path width
50 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
39.866, -85.912

This first tornado touched down approximately 3 miles south-southeast of McCordsville, damaging the roof of a warehouse. The tornado remained on the ground approximately 3.34 miles striking a farm and destroying a farm outbuilding, damaging a large and functioning historic barn (sliding it slightly off its foundation) and snapping numerous trees. The tornado then continued to the northeast, possibly skipping for the last 1.9 miles of its path, crossing Indiana State Route 234 and North Fortville Pike where it blew over a semi truck before ending. This tornado was on the ground for approximately 6 minutes with estimated peak winds of 110 mph.

Thunderstorm Wind, Howard

When
February 27, 1:30 PM EST
Where
Howard County, 0.69 mi S of Greentown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.470, -85.970

Thunderstorm winds blew shingles off and tree branches down.

Thunderstorm Wind, Jennings

When
February 27, 1:35 PM EST
Where
Jennings County, 1.91 mi NW of Brewersville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.103, -85.620

Thunderstorm winds downed trees and power lines.

Tornado, Hancock

When
February 27, 1:37 PM EST to 1:39 PM EST
Where
Hancock County, 2.92 mi N of Eden to 3.06 mi N of Eden
Rating
EF1
Path length
0.29 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.942, -85.769

The second tornado touched down approximately 2 miles east-southeast of Ingalls. This tornado was on the ground for about 2 minutes, and traveled approximately 0.3 miles, with estimated peak winds of 100 mph. The tornado inflicted major damaged to a metal barn, removing the roof and exterior walls. Downwind of the barn, 2x4 beams were driven into the ground at different angles. Several trees were damaged, either being snapped or blown over and uprooted.

Thunderstorm Wind, Hancock

When
February 27, 1:40 PM EST
Where
Hancock County, 1.48 mi SSW of Gem
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
39.760, -85.910

Thunderstorm winds collapsed a barn.

Thunderstorm Wind, Madison

When
February 27, 1:48 PM EST
Where
Madison County, 2.15 mi SSE of Huntsville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.971, -85.716

Thunderstorm winds snapped a power pole at its base.

Thunderstorm Wind, Clinton

When
February 27, 1:49 PM EST
Where
Clinton County, 1.38 mi N of Pickard
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
40.240, -86.250

A 51 mph thunderstorm wind gust was measured north of Pickard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyThe tornado archive for Indiana, 2023Warnings in Indiana, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082953, 1082952, 1073869, 1073876, 1073873, 1073870, 1073874, 1082951, 1073877.